Illinois, 2009

Hail in Illinois, June 21, 2009

June 21, 2009 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a stationary frontal zone in southeast Illinois. Deep layer wind shear was marginally favorable for organized storm structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed along a stationary frontal zone in southeast Illinois. Deep layer wind shear was marginally favorable for organized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 12:46 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 12:46 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT SUN JUN 21 2009

.DISCUSSION...
12C H7 ISOTHERM RIDGED INTO SEMO IS CAPPING ANY CONVECTION SOUTH
AND WEST...WITH ISOLD CHANCES ACROSS NRN/ERN PERIPHERY AS MINOR
PERTURBATIONS TOP UPPER RIDGE. VIS SHOTS REVEAL CU FIELD
DEVELOPING...WHICH WILL BE MONITORED CLOSELY TO SEE IF THEY CAN
BREAK WHAT IS 10-11C CAP THERE AT H7. WL PROBABLY LINGER 20 POPS
INTO TONIGHT TO COVER.

TOMORROW MORE ENERGY SPILLS SOUTH ACROSS RIDGE TOP AND KEEPS
SMALLISH POPS GOING MAINLY NORTHERN/EASTERN PERIPHERY AGAIN. GEN
RISK EXISTS THRU SPC DAY3...BUT CANNOT NECESSARILY RULE OUT THE
ROGUE/ISOLD STRONG OR SVR STORM SO WELL CONTINUE TO OUTLOOK ITS
MENTION IN HWO.

OTHER MAIN HWO CONCERN IS HEAT INDEX. MID-UPR 90S FORECAST NEAR
RECORD WITH APPARENT TEMPS FLIRTING W/105...MAY ISSUE HEAT
ADVISORY AND/OR AT LEAST HIGHLIGHT. WILL COLLABORATE AND SETTLE
ISSUE BY PRESS TIME BUT SOME HIGHLIGHT WILL BE DONE AT A MINIMUM.

MID WEEK ON LOOKS TO STAY DRY COLLABORATIVELY THOUGH GFS
PERIODICALLY HINTING AT SMALLISH POPS CONTINUING...WIL ABIDE BY
COLLAB AGREEMENT FOR LATTER PERIODS.

TEMPS BLENDED W/MOS AND COLLAB PIC.

&&

.AVIATION...
HIGH PRESSURE WILL KEEP VFR CIGS AND VSBY THROUGHOUT VALID TIME AT
ALL TAF SITES. MAY SEE SOME LOW VFR CIGS AT KEVV AND KOWB THIS AFTN.
ALSO MAY SEE SOME VFR BR A FEW HOURS SHORTLY BEFORE SUNRISE MONDAY.
OTHERWISE A LIGHT WESTERLY FLOW TODAY...DIMINISHING OVERNIGHT...
RETURNING MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 21, 12:59 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT SUN JUN 21 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
159 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT INDEX WILL CONTINUE TO HOVER IN THE 100 TO 105 RANGE
THROUGH EARLY EVENING.

A SMALL CHANCE OF STORMS CONTINUES. STORMS WILL BE ISOLATED AND
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE ISOLATED
STRONG TO SEVERE STORM CANNOT BE RULED OUT. DAMAGING WINDS...
LIGHTNING...AND HEAVY RAIN ARE THE PRIMARY STRONG TO SEVERE
WEATHER HAZARDS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF STORMS WILL CONTINUE DAILY THROUGH TUESDAY...AND
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE ISOLATED
STRONG TO SEVERE STORM CANNOT BE RULED OUT. DAMAGING WINDS...
LIGHTNING...AND HEAVY RAIN ARE THE PRIMARY STRONG TO SEVERE
WEATHER HAZARDS.

A HEAT ADVISORY IS IN EFFECT FOR MONDAY AND TUESDAY. HIGH
TEMPERATURES WILL APPROACH RECORD LEVELS AND HEAT INDICES WILL
TOP OUT NEAR OR AROUND 105. REFER TO THE HEAT ADVISORY FOR MORE
DETAILS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 5:20 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT SUN JUN 21 2009

ILZ077-078-INZ081-082-220130-
EDWARDS-WABASH-GIBSON-PIKE-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...FORT BRANCH...
PETERSBURG
620 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY...

A THUNDERSTORM CELL JUST NORTH OF THE REGION...THAT HAS HAD A
HISTORY OF PRODUCING LARGE HAIL WILL CONTINUE TO MOVE SOUTH
SOUTHEAST TOWARD THE WABASH RIVER THROUGH 715 PM...AND WILL LIKELY
AFFECT PORTIONS OF WABASH...GIBSON AND POSSIBLY PIKE COUNTIES. THE
STORM HAS WEAKENED SINCE 610 PM...BUT MAY STILL PRODUCE PEA TO
MARBLE SIZE HAIL...GUSTY WINDS 40 TO 50 MPH AND VERY HEAVY
RAINFALL.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NOLES

The radar

The Evansville,IN radar (KVWX), 25 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wabash

When
June 21, 6:04 PM CST
Where
Wabash County, 4 mi N of Mt Carmel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.478, -87.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172543.